Thomas Jordan, MDDr. Jordan has disclosed that he has no relevant financial or other interests in any commercial companies pertaining to this educational activity.
Review of: Vandael E et al, J Clin Psychopharmacol 2017;37(5):540–545
Many of the medications we prescribe, most notably antipsychotics and antidepressants, have some risk of QTc prolongation. Since it’s rare to have complications of a prolonged QTc interval—such as torsades de pointes (TdP) and sudden cardiac death—clinics and hospitals typically don’t screen for it using electrocardiograms (ECG).
This study evaluated the impact of combining 2 medications that are known to cause QTc prolongation, and attempted to stratify patients based on a baseline risk score calculation. The study population consisted of 152 patients in 6 psychiatric hospitals who were already taking 1 or more QTc-prolonging medications. All patients received a baseline ECG to see whether their existing medication was causing QTc prolongation. These patients were then observed, and those whose clinicians added another torsadogenic medication were included in the study and were given another ECG within 14 days. The most common medications prescribed in the study were mirtazapine, quetiapine, escitalopram, and trazodone.
How did adding these medications affect ECGs? Across all patients, there was a statistically significant increase (p = 0.032) in mean QTc interval from a norm of 409.1 ms to 411.8 ms with a single QTc-prolonging medication. At follow-up ECG, after the addition of a second QTc-prolonging medication, only 3 participants (2%) developed a prolonged QTc (≥ 450 ms for men and ≥ 470 ms for women). Only 8 patients (6.6%) had an increase in their QTc ≥ 30 ms, and no one had an increase in QTc ≥ 60 ms. No study participants experienced TdP or sudden cardiac death.
The study also explored potential predictors of QTc prolongation by assigning a risk score at baseline. This score, called the “RISQ-PATH score,” was computed using the patient’s age, sex, cardiac risk factors, and number of QTc-prolonging medications currently prescribed.
According to the RISQ-PATH score, 58 patients (38.2%) were considered high risk at baseline, and these patients had a significantly higher QTc interval in the follow-up ECG compared to low-risk patients (420.7 ms vs 406.2 ms, p < 0.001).
TCPR’s Take There is a direct correlation between the number of QTc-prolonging medications and a longer QTc interval. However, for most patients in this study, the absolute increase in QTc interval was very small, with only 2% of patients developing a prolonged QTc. And, regardless of the QTc prolongations, none of these patients developed any clinical symptoms attributable to the ECG changes. A risk score, such as the RISQ-PATH score, would be helpful in choosing which patients need ECG monitoring, but this test needs further validation before being used in the general psychiatric population. Also, despite these “reassuring” data, the problem may be greater among the elderly. For a geropsychiatrist, these data may not be reassuring.
The bottom line is that while combining QTc-prolonging medications does indeed affect QTc intervals, the magnitude of the effect is likely to be tiny, with a very low probability of clinical consequences. While prudence would dictate avoiding such combinations, if the patient’s symptoms require these medications, go ahead and prescribe them while monitoring the ECG.